Health & Lifestyles
Natural approaches can stop heartburn
Q: Several months ago, I went to the ER because of severe chest pain. I thought I was having a heart attack. After some tests, they told me it was heartburn. My highly respected naturopathic doctor told me not to take heartburn drugs, because they can be hard to stop. Instead, he put me on DGL tablets. I take one twice per day and have not had any heartburn since. I think this would be very helpful for people who do not want to take acid-suppressing drugs for heartburn. A: DGL is short for deglycyrrhizinated licorice, a natural medicine that can be helpful against heartburn. Other nondrug approaches include chewing gum (to stimulate saliva production), herbal tea, ginger and mustard. Your doctor is right that getting off acid-suppressing drugs can be challenging. Gradual tapering of the dose, along with DGL, ginger or persimmon tea may be helpful. Have your doctor monitor your progress.Q: I recently developed shingles, and the pain was excruciating. My doctor was slow to diagnose the problem because I didn't have blisters. Once I got a prescription for acyclovir, the pain became bearable. Please tell your readers to get a quick diagnosis so they can get fast relief from this medicine. A: Acyclovir, famciclovir and valacyclovir all are antiviral medicines that work against cold sores and shingles. The sooner they are taken, the better they work. Q: About six months ago, I started eating large amounts of raw cruciferous vegetables, unaware that this affects thyroid levels. Yesterday, I went for an annual physical with blood work, and the doctor said it looks like my thyroid is out of whack. I may be hypothyroid. If I stop eating broccoli, cabbage and other raw crucifers, will this make the thyroid levels return to normal? A: Research on this question is surprisingly scarce. Although some data suggest that soy may affect thyroid function, there is almost nothing about vegetables such as broccoli, Brussels sprouts or cabbage. We suspect that if your vegetable consumption is responsible for changing your thyroid hormones, it should return to normal within a few months of reducing your crucifer intake. Please let us know the results of your "experiment." Q: I don't have restless leg syndrome (RLS) or nighttime leg cramps. Rather, I have "restless foot," sometimes in the right foot, sometimes in the left. I can feel the energy building up in my foot when it comes on. After about a minute, the energy is so great I MUST move the affected foot. I started to drink tonic water, and it helped me to be able to get to sleep. I've never told my doctor about all this because he'd probably prescribe a high-cost med! I'm on a host of other drugs for high blood pressure (metoprolol and Exforge), diabetes (glimepiride), a blood thinner (Aggrenox), a cholesterol med (Tricor) and amitriptyline for diabetic nerve pain. I hope that none of these interacts with the quinine in the tonic water. A: There is a possibility that the quinine in the tonic water could interact with your blood pressure pills, so you should talk this over with your doctor. Also ask him about pickle juice, as another reader suggests this: "Drinking 3 tablespoons of dill-pickle juice is a remedy I follow, for night cramps in my thighs and for twitchy feet. The dill-pickle juice works astonishingly fast, within seconds. I keep a jar next to my bed for use only as needed. It has never failed me. Football coaches use it to get a cramping quarterback back in the game right away." Q: I just read that if you have earlobe creases you are at risk for heart disease. Do they always indicate clogged arteries? My grandparents lived past 90. My father is healthy at 82 and still exercising. I ride my bike daily, eat lots of veggies and fresh fruit and can outwork and outpace guys 15 years younger than me. Do I need to worry about my earlobes? A: With your healthy lifestyle and no symptoms, it is unlikely that you should worry about a diagonal crease in your earlobes. Although creases are more common among people who have heart disease, they also can occur in healthy individuals. Keep doing what you are doing, and don't fret.
Joe and Teresa Graedon answer letters from readers in their column. Write to them at www.PeoplesPharmacy.com.